Alert archive / Arizona / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 68, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 22, 2019, 2:50 PM MST for Cochise County, Arizona. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2019, 2:50 PM MST (21:50 UTC)
- Expired
- Aug 22, 2019, 3:30 PM MST
- In force
- 40 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 76 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 230 J/kg
- Mixed-layer CIN
- -312 J/kg
- Mixed-layer LCL
- 2459 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
869
WUUS55 KTWC 222150
SVRTWC
AZC003-222230-
/O.NEW.KTWC.SV.W.0068.190822T2150Z-190822T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
250 PM MST Thu Aug 22 2019
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
South central Cochise County in southeastern Arizona...
* Until 330 PM MST.
* At 250 PM MST, a severe thunderstorm was located 11 miles north of
Bisbee, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly remote areas of
south central Cochise County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3166 11002 3167 10988 3152 10967 3147 10996
TIME...MOT...LOC 2150Z 316DEG 3KT 3160 10990
HAIL...1.00IN
WIND...60MPH
$$
JRM2 follow-up statements
670
WWUS55 KTWC 222206
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
306 PM MST Thu Aug 22 2019
AZC003-222230-
/O.CON.KTWC.SV.W.0068.000000T0000Z-190822T2230Z/
Cochise-
306 PM MST Thu Aug 22 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MST
FOR SOUTH CENTRAL COCHISE COUNTY...
At 306 PM MST, a severe thunderstorm was located 11 miles north of
Bisbee, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly remote areas of
south central Cochise County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3164 11001 3167 10988 3152 10967 3147 10996
TIME...MOT...LOC 2206Z 316DEG 3KT 3159 10989
HAIL...1.00IN
WIND...60MPH
$$
JRM585
WWUS55 KTWC 222226
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
326 PM MST Thu Aug 22 2019
AZC003-222235-
/O.EXP.KTWC.SV.W.0068.000000T0000Z-190822T2230Z/
Cochise-
326 PM MST Thu Aug 22 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COCHISE COUNTY
WILL EXPIRE AT 330 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm and a
Flash Flood Warnibg has been issued for the area. Expect Flash
Flooding on David Road.
LAT...LON 3164 11001 3167 10988 3152 10967 3147 10996
TIME...MOT...LOC 2225Z 316DEG 3KT 3158 10988
$$
JRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 9:50 AM MST, 5 hours earlier.
Area forecast discussion, Aug 22, 9:50 AM MST, 5 hours before
Area Forecast Discussion National Weather Service Tucson AZ 950 AM MST Thu Aug 22 2019 .SYNOPSIS...A more active monsoon pattern will occur through this weekend with temperatures returning to near or slightly below normal. High pressure returning for the first half of next week will usher in drier conditions once again along with above average temperatures. && .DISCUSSION...Skies are clear for the time being across Southeast Arizona as indicated by visible and IR satellite imagery. Surface observations indicate moisture continues to return to the region with dewpoints in the low and mid 60's in many valley locations. The added moisture is keeping temperatures a few degrees cooler compared to 24 hours ago, and our highs later this afternoon should follow suit, even though values will still peak above normal. PWAT on the 22/12Z KTWC RAOB was just under 1 inch, but we have more instability to work with today with MU-CAPE around 1200 J/kg and a LI of -3. Many CAM solutions including the U of A WRFNAM, WRFGFS and 4km NAM Nest were fairly consistent with hitting Cochise, Santa Cruz and southern Pima Counties pretty hard this afternoon with convection and heavy rainfall. Expect storms to initiate over terrain first before moving into the valleys with colliding outflows and subsequent storm development to be the story. With 1800 J/kg of DCAPE from the sounding this morning, we expect the primary threat today to be gusty winds with a few strong or even severe storms. With how hot and dry its been the last several days, expect outflows to kick up some dust across mainly Pima County as storms move westward, with reduced visibility at times. All this said, made some short term tweaks to the grids regarding PoPs and QPFs as well as added blowing dust to the weather grids. For more information on the forecast into this weekend and beyond, please refer to the previous discussion. && .AVIATION...Valid through 23/18Z. FEW-SCT clouds at 10k-14k ft MSL west of KTUS and SCT-BKN clouds south and east of KTUS through the forecast period. Isolated to scattered TSRA/SHRA will develop early this afternoon primarily from KTUS/KOLS eastward with brief MVFR vsby/cigs possible, particularly near terrain. Precip decreasing this evening though a few -SHRA could linger overnight near the International border including KDUG/KOLS. Gusty outflow winds are possible near TSRA/SHRA up to around 40 kts. Otherwise, SFC wind mainly SWLY to WLY around 7-14 kts becoming primarily SLY overnight. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Mainly afternoon and evening thunderstorm chances increase starting today to include much of southeast Arizona and will continue into the weekend before drier weather returns early next week. The return of deeper monsoonal moisture will allow temperatures to fall back to near seasonal levels by Friday which will remain through the weekend before warmer temperatures return next week. Any thunderstorms that do develop may produce gusty and erratic outflow winds. Otherwise, 20-ft winds will generally follow normal diurnal trends at less than 15 mph. && .PREV DISCUSSION...Latest models continued to advertise a more activate thunderstorm pattern developing through this coming weekend. Deep moisture pooled south of the region was progged to spread northward into southeast Arizona by late Friday. This increase in moisture will signal an upswing in daily showers and thunderstorms, especially on Friday and Saturday. This more active thunderstorm pattern will be brief, as models showed another dry spell for early next week along with a return of very hot temperatures. In the meantime, the increase in moisture and subsequent thunderstorms will help cool daytime temperatures to near or slightly below normal. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 22, 1:34 PM MST, 1 hour 16 minutes before
Special Weather Statement National Weather Service Tucson AZ 134 PM MST Thu Aug 22 2019 AZZ503-507-513-222100- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales- 134 PM MST Thu Aug 22 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA...SOUTHWESTERN COCHISE AND NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 200 PM MST... At 134 PM MST, Doppler radar was tracking a strong thunderstorm over Sonoita, or 21 miles northwest of Sierra Vista, moving southeast at 10 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sonoita, Elgin and Fort Huachuca. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3172 11070 3177 11055 3159 11042 3151 11066 TIME...MOT...LOC 2034Z 336DEG 7KT 3169 11061 MP
Special weather statement, Aug 22, 2:04 PM MST, 46 minutes before
Special Weather Statement National Weather Service Tucson AZ 204 PM MST Thu Aug 22 2019 AZZ508-512-222130- Chiricahua Mountains including Chiricahua National Monument-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 204 PM MST Thu Aug 22 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCHISE COUNTY UNTIL 230 PM MST... At 204 PM MST, Doppler radar was tracking a strong thunderstorm 14 miles northeast of Bisbee-Douglas Airport, or 18 miles northeast of Douglas. This storm was nearly stationary. Nickel size hail and wind gusts up to 55 mph will be possible with this storm. Locations impacted include... Bisbee-Douglas Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3163 10929 3138 10936 3145 10962 3169 10950 TIME...MOT...LOC 2104Z 179DEG 2KT 3158 10939 MP
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 1:31 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 44 min |
| Aug 22, 1:34 PM MST | Special Weather Statement | TWC | Santa Cruz | 26 min |
| Aug 22, 2:01 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 119 min |
| Aug 22, 2:04 PM MST | Special Weather Statement | TWC | Cochise | 26 min |
| Aug 22, 2:21 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 54 min |
| Aug 22, 2:53 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Aug 22, 3:14 PM MST | Flash Flood Warning | TWC | Cochise | 4 hr |
| Aug 22, 4:02 PM MST | Special Weather Statement | TWC | Santa Cruz | 43 min |
| Aug 22, 4:10 PM MST | Flash Flood Warning | TWC | Santa Cruz | 3 hr |
| Aug 22, 4:34 PM MST | Special Weather Statement | TWC | Santa Cruz | 41 min |
| Aug 22, 4:42 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 48 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.